Georgia, 2023

Damaging Winds in Georgia, January 12, 2023

January 12, 2023 · NWS TAE · 18 events in 10 counties and zones

A strong cold front moved through the area. A squall line preceded the front, bringing with it numerous reports of straight line wind damage with trees and power lines down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A strong cold front moved through the area. A squall line preceded the front, bringing with it numerous reports of straight line wind damage with trees and power lines down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 12, 4:51 PM EST, 12 minutes earlier.

Area forecast discussion, Jan 12, 4:51 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
451 PM EST Thu Jan 12 2023

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Friday)
Issued at 449 PM EST Thu Jan 12 2023

The main story for today will be the line of showers and
thunderstorms that will move through the entire CWA later this
afternoon into the overnight hours. These storms have the potential
to be severe with the main threats of damaging wind gusts and
perhaps a few brief tornadoes in our central time zone counties. The
SPC currently has our AL and GA counties in a Slight Risk, while the
rest of our Florida counties are in a Marginal Risk for severe
weather. The increase in area of the Slight risk extending to
include most of our GA is due to a higher than initially forecast
dewpoints which increases the instability in the atmosphere.
Dewpoints are forecast to be in the low-mid 60s and upper 50s
through this afternoon for areas west of Albany-Tallahassee line.
Our 18z Sounding shows some low level moisture but mixing of the dry
layer in the mid-levels have brought the dewpoints down a little,
decreasing the instability heading into the afternoon and evening.
The line of storms is expected to enter the region from the
northwest later this evening around 23Z-00Z and sweep through the
CWA into the overnight hours, and should clear out to the southeast
around 09Z-10Z Friday morning. Confidence is high with PoPs near 100
percent. A Tornado Watch is in effect through 02Z for our AL
counties, Central time zone counties in FL along I-10, and our GA
counties west of I-75.

It is breezy ahead of the main line due to the tightening pressure
gradient from the incoming cold front. Winds could gust up to 40 mph
in places where we currently have a Wind Advisory in the western
panhandle, SE AL, and southwest/south-central GA through this
evening.

After the cold front passes, winds will be northwesterly and still
breezy. Cold air will begin to rush in following the front, with
temperatures falling into the 40s by daybreak and only warming to
the low to mid 50s for Friday afternoon.

&&

.SHORT TERM...
(Friday night through Saturday night)
Issued at 449 PM EST Thu Jan 12 2023

Post-frontal we'll be fairly dry and cooler as cold air advection
dominates and high pressure begins to settle in. We'll start the day
out partly cloudy and clear out into the evening. We can expect
daytime highs to struggle to make it into the low to mid 50s, with
overnight lows in the low to mid 30s. Wind chills in the early
morning hours on Saturday will be in the mid 20s as NW winds around
10 mph remain. Winds will settle down by Sunday morning.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 449 PM EST Thu Jan 12 2023

Through the long term we'll remain dry as high pressure remains
dominant across the region. Surface high pressure will move to our
southeast placing us under S-SW flow beginning Monday. This will
allow us to begin to gradually warm and moisten into midweek when
another possible disturbance looks to approach the region from the
west. However, uncertainty is too high to mention anything with any
confidence.

Daytime highs will generally be in the upper 50s initially warming
into the mid 70s by Tuesday with overnight lows in the 30s initially
warming into the mid to upper 50s by Wednesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 449 PM EST Thu Jan 12 2023

Thunderstorm activity will pick up through the afternoon with the
squall line approaching around 23-02Z this evening through the
overnight hours. The line of thunderstorms this evening will have
the potential to produce severe wind gusts and perhaps a brief
tornado. Ahead of the main line, gusty winds up to 35 kts due to the
tight pressure gradient ahead of the cold front. After the front
passes tonight, winds will shift northwesterly, but still elevated
around 10-15kts. Ceilings after the front will be MVFR for all TAF
sites during the morning hours on Friday, after a brief overnight
break of VFR cigs.

&&

.MARINE...
Issued at 449 PM EST Thu Jan 12 2023

Southwest winds will increase ahead of a cold front today,
particularly west of Apalachicola where a Small Craft Advisory is in
effect. As the front moves through tonight, winds will become
northwesterly with Small Craft Advisory conditions expanding across
the entire area. Seas are expected to peak around 9 feet well
offshore on Friday night. Winds and seas will decrease during the
day on Saturday with more tranquil conditions returning for Sunday.

&&

.FIRE WEATHER...
Issued at 449 PM EST Thu Jan 12 2023

A line of strong to severe thunderstorms will sweep across the
districts this evening just in advance of the cold front. A sharp
wind shift from southwest to northwest will occur as the front
passes. A cooler and drier air mass will follow for Friday and
Saturday, with clearing skies by Friday night. High afternoon
dispersion values are expected to continue Friday and possibly
Saturday due to gusty northwest to north winds.

&&

.HYDROLOGY...
Issued at 449 PM EST Thu Jan 12 2023

No flooding is expected for the next 7 days. Rainfall tonight will
be well below amounts needed for flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   48  55  34  52 / 100   0   0   0
Panama City   48  55  35  54 / 100   0   0   0
Dothan        44  50  32  50 /  90   0   0   0
Albany        47  52  33  50 / 100   0   0   0
Valdosta      49  55  33  50 / 100   0   0   0
Cross City    50  60  33  53 / 100  10   0   0
Apalachicola  49  56  35  53 / 100   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 6 PM CST this evening for FLZ007>013-108-112.

     High Rip Current Risk through late Friday night for FLZ108-112-
     114-115.

     High Surf Advisory until 7 AM EST /6 AM CST/ Friday for FLZ108-
     112-114.

GA...Wind Advisory until 7 PM EST this evening for GAZ120>128-130-
     142>145-155-156.

AL...Wind Advisory until 6 PM CST this evening for ALZ065>069.

GM...Small Craft Advisory until 1 PM EST Saturday for GMZ730-755-765-
     775.

     Small Craft Advisory until noon CST Saturday for GMZ750-752-770-
     772.

&&

NEAR TERM...Montgomery
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...Montgomery
MARINE...Oliver
FIRE WEATHER...Montgomery
HYDROLOGY...Oliver

In the hours before

Local storm report, Jan 12, 2:42 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
242 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     NON-TSTM WND GST 2 E MACON COMMUNITY PAR 30.49N 84.25W
01/12/2023  E39 MPH          LEON               FL   MESONET

            THE NORTHEAST TALLAHASSEE WEATHERSTEM
            REPORTED A 10-MINUTE WIND GUST OF 39 MPH.

&&

IG3
Local storm report, Jan 12, 2:46 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
246 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     NON-TSTM WND GST 1 E DE FUNIAK SPRING AI 30.73N 86.14W
01/12/2023  E39 MPH          WALTON             FL   MESONET

            THE EAGLE SPRINGS GOLF COURSE WEATHERSTEM
            REPORTED A 10-MINUTE WIND GUST OF 39 MPH.

&&

IG3
Local storm report, Jan 12, 4:20 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
420 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND DMG     1 W JACK                31.57N 86.01W
01/12/2023                   COFFEE             AL   EMERGENCY MNGR

            NUMEROUS TREES AND POWERLINES DOWN ALONG
            SR-87 BETWEEN JACK POST OFFICE AND ZION
            CHAPEL SCHOOL WITH ROAD BLOCKED.

&&

KGG
Local storm report, Jan 12, 4:41 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
441 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND DMG     2 ESE ARITON            31.58N 85.68W
01/12/2023                   DALE               AL   EMERGENCY MNGR

            TREES DOWN AT SR-123 AND COUNTY ROAD 120,
            BLOCKING BOTH LANES.

&&

KGG
Local storm report, Jan 12, 4:57 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
457 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     ROCKY HEAD              31.56N 85.77W
01/12/2023                   DALE               AL   EMERGENCY MNGR

            TREES DOWN ACROSS HIGHWAY 51 AND COUNTY ROAD
            52 NEAR ARITON.

&&

KGG
Special weather statement, Jan 12, 5:03 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
503 PM EST Thu Jan 12 2023

FLZ016-017-026-GAZ156>158-122245-
Liberty FL-Gadsden FL-Leon FL-Decatur GA-Grady GA-Thomas GA-
503 PM EST Thu Jan 12 2023

...Strong thunderstorms will impact portions of eastern Gadsden,
central Liberty, central Leon, southeastern Decatur, southern Grady
and southwestern Thomas Counties through 545 PM EST...

At 503 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Cairo to 18 miles south of
Greensboro. Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midway, Quincy, Tallahassee, Havana, Tallahassee Comm College, Doak
Campbell Stadium, Florida State University, Lake Bradford, Florence,
Jamieson, Rocky Hill, Iamonia, Calvary, Quincy Airport, Tallahassee
Mall, Bloxham, Tallahassee Regional A/P, Lake Talquin, Levy Park and
Andrew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM EST for south central
and southwestern Georgia.

&&

LAT...LON 3078 8392 3034 8441 3028 8491 3078 8440
TIME...MOT...LOC 2203Z 260DEG 24KT 3072 8422 3031 8476

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

33

The radar

The Ft Rucker radar (KEOX), 46 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
January 12, 5:03 PM EST
Where
Clay County, 2.07 mi S of Ricks Place
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.730, -85.090

Large branches were blown down along Azalea Trace.

Thunderstorm Wind, Clay

When
January 12, 5:06 PM EST
Where
Clay County, 1.89 mi WNW of Moores Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.750, -85.040

Scattered tree damage occurred along Thornton Road, centered in the Pataula Creek area. Two mobiles homes sustained damage when large branches fell onto them.

Thunderstorm Wind, Randolph

When
January 12, 5:15 PM EST
Where
Randolph County, 0.69 mi S of Peterson Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
31.770, -84.840

Power lines were blown down on Reid Station Road.

Thunderstorm Wind, Randolph

When
January 12, 5:19 PM EST
Where
Randolph County, 1.76 mi W of Cuthbert
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.770, -84.810

Power poles were broken with several tree limbs also blown down.

Thunderstorm Wind, Randolph

When
January 12, 5:34 PM EST
Where
Randolph County, 3.02 mi WSW of Pachitla
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.750, -84.730

A few trees and power lines were blown down.

Thunderstorm Wind, Early

When
January 12, 6:28 PM EST
Where
Early County, 2.16 mi NNW of Blakely
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.400, -84.940

A tree was blown onto power lines along Lakewood Road.

Thunderstorm Wind, Clay

When
January 12, 6:30 PM EST
Where
Clay County, Jones Crossing
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
31.640, -84.970

Trees were blown down on Highway 266 before Bethel Church Road.

Thunderstorm Wind, Lee

When
January 12, 6:30 PM EST
Where
Lee County, 3.63 mi NW of Philema
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.790, -84.050

A tree was blown down near the intersection of Laramore Road and New York Road.

Thunderstorm Wind, Worth

When
January 12, 6:37 PM EST
Where
Worth County, 3.78 mi ESE of Warwick
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.800, -83.860

Trees and power lines were blown down Acorn Pond Road.

Thunderstorm Wind, Early

When
January 12, 7:10 PM EST
Where
Early County, 1.38 mi S of Rowena
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.360, -84.710

Power lines were blown down along SR-45.

Thunderstorm Wind, Early

When
January 12, 7:38 PM EST
Where
Early County, Jakin
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.080, -84.980

Windows were blown out of a home in Jakin.

Thunderstorm Wind, Miller

When
January 12, 7:43 PM EST
Where
Miller County, Colquitt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.170, -84.730

A tree was blown down on East Main Street.

Thunderstorm Wind, Miller

When
January 12, 8:00 PM EST
Where
Miller County, 0.91 mi NW of Cooktown
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.210, -84.560

Around six trees were blown down in Miller County.

Thunderstorm Wind, Worth

When
January 12, 8:14 PM EST
Where
Worth County, 1.37 mi WNW of Tempy
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.450, -83.830

A large oak tree partially blocked Highway 33.

Thunderstorm Wind, Tift

When
January 12, 8:21 PM EST
Where
Tift County, 2.45 mi WSW of Sunsweet
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.550, -83.600

Multiple trees and power lines were blown down along Cromer Road with one tree down on a house.

Thunderstorm Wind, Mitchell

When
January 12, 8:40 PM EST
Where
Mitchell County, 1.82 mi NW of Pelham
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.140, -84.170

A few trees were blown down in Mitchell County.

Thunderstorm Wind, Irwin

When
January 12, 8:46 PM EST
Where
Irwin County, 0.69 mi N of Ocilla
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.600, -83.250

Several trees were blown down.

Thunderstorm Wind, Colquitt

When
January 12, 8:55 PM EST
Where
Colquitt County, Norman Park
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.270, -83.680

A tree was blown down at Ellenton Norman Park Road and R.L. Sears Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079206, 1079208, 1079209, 1079210, 1079211, 1079212, 1079213, 1079214, 1079215, 1079216, 1079217, 1079218, 1079219, 1079220, 1079221, 1079222, 1079224, 1079226.